Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC

May 28, 2000Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 28, 2000, 7:50 PM EDT for Duplin County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2000, 7:50 PM EDT (23:50 UTC)
Expired
May 28, 2000, 8:30 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS52 KMHX 282350
SVRMHX
NCC061-290030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
750 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF GREENEVERS...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHINQUAPIN AT 755 PM EDT.
   BEULAVILLE AT 805 PM EDT.
   POTTERS HILL AT 810 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:34 PM EDT, 16 minutes earlier.

Area forecast discussion, May 28, 7:34 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
734 PM EDT SUN MAY 28 2000

WE ARE NOT OUT OF THE WOODS YET AS FAR AS SEVERE THUNDERSTORMS. YET
ANOTHER UPPER LEVEL DISTURBANCE WILL BE TRAVERSING NC OVERNIGHT. A
FEW STRONG THUNDERSTORMS ARE MOVING THROUGH THE PIEDMONT NOW AND
COULD MAKE IT INTO E NC. TWO THINGS IN OUR FAVOR ARE THE ATMOSHERE
GOT PRETTY MUCH WORKED OVER THIS AFTERNOON IN EASTERN NORTH CAROLINA
AND BY THE TIME THE STORMS GET HERE WE WILL HAVE LOST THE DIURNAL
HEATING. STILL IT IS QUITE AN IMPRESSIVE VORT HEADED OUR WAY. SFC
LOW AT 22Z NEAR GSO WITH ANOTHER LOW IN NORTHERN WEST VIRGINIA. COLD
FRONT EXTENDS FROM GSO LOW SW BETWEEN CLT AND AVL WITH WARM FRONT
EXTENDNG E FROM GSO LOW. SPC JUST CALLED AND THEY ARE THINKING OF A
SVR TSTM WATCH FOR OUR CWA OR AT LEAST PART OF OUR CWA.

TOMORROW LOOKS TO BE ABOUT 10-15 DEGREES COOLER THAN TODAY WAS
WITH AN ABUNDANCE OF CLOUDS.

CWF... VERY DIFFICULT FCST WITH WARM FRONT ABOUT SPLITTING
THE COASTAL WATERS AND A COLD FRONT MOVING THROUGH OVERNIGHT. WILL
GIVE OUR BEST SHOT.

.MHX...NONE.

WS

In the hours before

Local storm report, May 28, 3:10 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
310 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    FAISON                    NC   70-80 MPH TSTM WIND GUST
05/28/00   DUPLIN                         LAW ENFORCEMENT REPORTED
                                          WIND GUSTS IN FAISON OF 70
                                          TO 80 MPH

0202 PM    CALYPSO                   NC   60 MPH TSTM WIND GUST
05/28/00   DUPLIN                         TRAINED SPOTTER
REPORTED                                  60 MPH WIND GUSTS

0216 PM    LAGRANGE                  NC   60 MPH TSTM WIND GUST
05/28/00   LENOIR                         CRAVEN COUNTY EMC REPORTED
                                          60 MPH WIND GUST

0220 PM    KENANSVILLE               NC   WIND DAMAGE
05/28/00   DUPLIN                         LAW ENFORCEMENT REPORTED
                                          TREES DOWN IN THE VICINITY
                                          OF KENANSVILLE. TIME
                                          APPROXIMATE

0235 PM    NEW BERN                  NC   .75 INCH HAIL
05/28/00   CRAVEN

JME
Local storm report, May 28, 5:17 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
517 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    GRANTSBORO                NC   .75 INCH HAIL
05/28/00   PAMLICO

0319 PM    ALLIANCE                   NC   .75 INCH HAIL
05/28/00   PAMLICO

0332 PM    ORIENTAL                  NC   .75 INCH HAIL
05/28/00   PAMLICO

0342 PM    SOUTH RIVER               NC   .75 INCH HAIL
05/28/00   CARTERET

0421 PM    BEAUFORT                  NC   WIND DAMAGE
05/28/00   CARTERET                       LAW ENFORCEMENT REPORTED
                                          DAMAGE TO A ROOF AND PORCH
                                          ON BROAD STREET

0323 PM    MINNESOT BEACH            NC   TORNADO
05/28/00   CRAVEN                         2 WATERSPOUTS REPORTED BY
                                          THE MINNESOT BEACH FERRY

0320 PM    BEAR ISLAND               NC   TORNADO
05/28/00   ONSLOW                         WATERSOUT REPORTED NEAR
                                          BEAR ISLAND. REPORT RELAYED
                                          BY FORT MACON COAST GUARD

JME
Special weather statement, May 28, 5:27 PM EDT, 2 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-282230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
527 PM EDT SUN MAY 28 2000

...TORNADO WATCH CANCELLED FOR EASTERN NORTH CAROLINA...

THE TORNADO WATCH THAT WAS IN EFFECT FOR EASTERN NORTH CAROLINA HAS
BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE PUSHED OFF THE COAST...
AND THERE IS NO LONGER AN IMMEDIATE TORNADO THREAT FOR EASTERN NORTH
CAROLINA.

HOWEVER...AS ANOTHER STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
REGION LATER TONIGHT...THERE IS THE POSSIBILITY FOR ADDITIONAL
WIDELY SCATTERED SEVERE THUNDERSTORMS.

PERSONS ACROSS EASTERN NORTH CAROLINA SHOULD CONTINUE TO MONITOR THE
WEATHER THIS EVENING. STORM SPOTTERS...EMERGENCY MANAGEMENT
AGENCIES...AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT. STAY
TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA SOURCE...FOR
THE LATEST INFORMATION INCLUDING POSSIBLE ADDITIONAL WATCHES AND
WARNINGS.

CG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:33 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin42 min
May 27, 11:48 PM EDTSevere Thunderstorm WarningMHXTyrrell42 min
May 28, 12:10 AM EDTSevere Thunderstorm WarningMHXDare50 min
May 28, 12:15 AM EDTSevere Thunderstorm WarningMHXHyde30 min
May 28, 12:50 AM EDTSevere Thunderstorm WarningMHXHyde25 min
May 28, 1:58 PM EDTSevere Thunderstorm WarningMHXDuplin47 min
May 28, 2:01 PM EDTSevere Thunderstorm WarningMHXLenoir44 min
May 28, 2:08 PM EDTSevere Thunderstorm WarningMHXGreene37 min
May 28, 2:30 PM EDTSevere Thunderstorm WarningMHXCraven30 min
May 28, 2:32 PM EDTSevere Thunderstorm WarningMHXJones, Onslow43 min
May 28, 2:52 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico38 min
May 28, 3:00 PM EDTSevere Thunderstorm WarningMHXCraven45 min
May 28, 3:18 PM EDTSevere Thunderstorm WarningMHXCarteret42 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningMHXPamlico15 min
May 28, 4:00 PM EDTSevere Thunderstorm WarningMHXCarteret30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.